Intensive Care Management of Organophosphate Poisoned Patient: A Test of Critical Care Services in Nigeria

Osinaike BB, Oranusi IO, Akinyemi OA, Sanusi AA

University College Hospital, Ibadan, Oyo State, Nigeria.

Correspondence to: Dr Babatunde Babasola Osinaike, PMB 5116,Dugbe, Ibadan,Oyo State, Nigeria.

Email: drosinaike@yahoo.co.uk

Abstract

The management of organophosphate poisoning is challenging, more so in the setting of poor critical care facilities. The management requires the administration of atropine, an antidote (oxime) and supportive care often provided in the ICU. We report a 35year old male who presented with a history of ingestion of an organophosphate insecticide and features of cholinergic and central nervous system affectation. The patient was managed with intravenous atropine, pralidoxime, ventilator support and other supportive care.

 

This paper highlights those challenges associated with the management of organophosphate poisoning in our environment.

 

Keywords: Poisoning; organophosphate; ICU; Developing countries.

Introduction

Pesticide poisonings remain a serious public health problem worldwide. According to the World Health Organization’s estimate, 3 million cases of pesticide poisoning occur every year, resulting in more than 250,000 deaths (1). It is known that the pesticides that cause most deaths in rural Asia, and in the world, are WHO Class I and II organophosphorus (OP) pesticides - causing an estimated 200,000 deaths (2). They include nerve agents (Sarin, Toman, Soman), dimethyl compounds (Dichlorvos, Fenthion, Malathion) and diethyl compounds (Chlorpyrifos, Diazinon, Parathion-ethyl). They are cholinesterase inhibitors, and act by phosphorylating acetylcholinesterase (AChE) at nerve endings, this leads to accumulation of acetylcholine(Ach) at nerve endings and overstimulation of effector organs, causing effects due to overstimulation of muscarinic receptors (muscarinic effects) and nicotinic receptors (nicotinic effects).

 

The oximes are used as antidotes for organophosphate poisoning, they reactivate AChE by attaching to the phosphorus atom, forming an oxime-phosphonate which then splits away from the AChE molecule, examples include Pralidoxime, Obidoxime. Atropine is an anticholinergic drug which acts as a competitive antagonist of the muscarinic effects of organophosphates. We use the following case of a 35-year old man with organophosphate poisoning to illustrate the challenges associated with the management of organophosphate poisoning in the intensive care unit (ICU) of a hospital in a developing country.

 

Case report

A 35year old male paint factory worker was admitted in the A&E with altered level of consciousness for a day. He had been found unconscious, with excessive mouth secretions, sweating and with generalized tonic-clonic seizures in his room. A bottle of insecticide labeled Chlorpyrifos was found at his side, no suicide note was found at the scene. He had three episodes of passage of watery stool. He had a pre- morbid history suggestive of depression but no previous history of deliberate self harm.

 

Patient was immediately taken to a peripheral hospital with secondary health care facility where a gastric lavage was done and he also received intravenous atropine (dose not known) and intravenous fluids (volume not known). After about six hours in the peripheral hospital, he was referred to our centre- a tertiary hospital. On examination at the accident and emergency unit, he was acutely ill looking, febrile, dyspnoeic, on intranasal oxygen, unconscious with a Glasgow coma scale (GCS) of 7/15 and dehydrated, with a nasogastric tube in situ draining brownish fluid. His pupils were pin point and sluggishly reactive to light, muscle tone was decreased globally. His pulse rate was 82 per minute, blood pressure was 170/100mmHg, respiratory rate was 36 per minute and except for transmitted breadth sounds, the chest was otherwise clear.

 

Laboratory results showed packed cell volume of 41%, random blood glucose of 115mg/dl, blood film showed one plus of trophozoites of malaria parasite. Results of serum electrolytes, urea and creatinine were within normal limits, except for potassium of 3.1mmol/l. He was decontaminated by removal of contaminated clothing; skin was cleaned with water and soap and gastric lavage was repeated. Correction of serum potassium then started, in addition to intermittent atropine therapy based on a suspicion of organophosphate poisoning.

 

The medical team reviewed the patient and commenced him on Amlodipine in view of the elevated blood pressure. He was subsequently admitted into the Intensive Care Unit (ICU) where he had endotracheal intubation and was commenced on mechanical ventilation because of respiratory insufficiency. After administering 2mg of atropine as a bolus dose, an infusion of 0.6mg per hour via a syringe pump continued. In view of the non-availability of facilities for assessing the arterial blood gases, measurements of arterial oxygen saturation and end-tidal carbon dioxide guided ventilator therapy.

 

Patient was reviewed by the clinical pharmacologist who recommended administration of pralidoxime, atropinisation and monitoring of the renal function. The antidote to organophosphate, which is pralidoxime was not available in the country and frantic effort were made to source it from abroad. A toxicology screen could not be done as facilities for it were unavailable. Meanwhile, intravenous administration of atropine continued at 0.6mg per hour and titrated to effect.

 

On the 2nd day of admission, he still had copious secretions from the mouth, hourly urine output was adequate, the patient’s Glasgow Coma Scale remained 7/15, pulse rate was 78/min, and blood pressure was 147/96mmHg. Fluid input and output were 3350 and 830 ml respectively and feeding via nasogastric tube was commenced. On the 3rd day of admission, the vital signs were stable and urine output was adequate. On the 4th day he had one episode of focal seizure involving the face, lasting 30 seconds, and seizure was aborted with 2mg intravenous diazepam. On the 5th day of admission, the GCS dropped to 4/15, following seven episodes of focal seizures, each lasting 2 minutes and aborted each time with intravenous diazepam. Fundoscopy did not reveal any evidence of raised intracranial pressure. In addition to other on-going treatment, anti-convulsant (Phenytoin) was commenced.

 

On the 6th day of admission, GCS was remained 4/15, pupils were 3.5mm bilaterally and sluggishly reactive, there was hypotonia and hyporeflexia in all limbs. On the 7th day of admission, i.e. 8 days after ingestion of the poison, two vials of pralidoxime (each containing 1g) were made available at about 11a.m. One gram of the drug was administered slowly for about 30minutes. Patient’s condition improved transiently over the next 24hours with GCS improving from 4/15 to 10/15(tracheal tube in-situ). The second dose of pralidoxime was administered 24 hours later. On the 8th day, patient could communicate by blinking the eyelids, had been seizure free for 24 hours. Urinalysis showed triple phosphate crystals, serum electrolytes and urea results were essentially normal except for low serum potassium of 2.6mmol/l and packed cell volume was 43%. Plan was put in place to correct the serum potassium correction over 48 hours. On the 9th day, patient was still seizure free, however examination of the chest revealed bilateral coarse crepitations. He had a chest X-ray which did not show remarkable findings, however, he was started on broad spectrum antibiotics, chest and limb physiotherapy.

 

By the 12th day, the endotracheal got dislodged and because of inadequate oxygen saturation and tachypnoea, the endotracheal tube was replaced and patient continued on ventilator support. He was subsequently scheduled to have an elective tracheostomy, unfortunately, his condition deteriorated the same day and he suffered a cardiac arrest for which all resuscitative efforts failed. The average daily dose of Atropine was 14mg and a total of 2gm of pralidoxime was administered.

 

Discussion

The features observed in our patient were highly suggestive of a severe exposure to the poison, evident by coma, seizures and respiratory depression necessitating respiratory support. This necessitated admission into the ICU where acute care and support were offered. It has been shown that mortality following severe OP poisoning can be reduced with effective critical care support. (3) The presence of an organophosphate substance at the scene of the incident, signs and symptoms of organophosphate poisoning and improvement in the clinical condition of the patient following atropination and commencement of the antidote-pralidoxime, strongly supported our diagnosis of organophosphate poisoning. However, toxicity screening and cholinesterase activity test could have helped to confirm the diagnosis.

 

The presence of signs and symptoms of severe OP poisoning should alert the attending physician of the need to institute a proactive management plan. These should include, but not limited to prompt decontamination, definitive airway management to ensure protection of the lungs- in view of associated seizures and early mechanical ventilation. These will assist with prevention of aspiration pneumonitis and chest infection, both of which can lead to the development of respiratory failure. Systolic blood pressure of less than 100 mmHg and the necessity of a FiO2 > 40% to maintain adequate oxygenation were predicted to be responsible for poor outcome in OP poisoned patients mechanically ventilated in the ICU in a study by Munidasa et al. (4) Also, early commencement of anticonvulsant therapy can help to prevent or increase threshold for the development of seizure, which increase the morbidity in this group of patie